New Mexico, 2003

Hail in New Mexico, June 13, 2003

June 13, 2003 · NWS MAF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 13, 12:11 PM MST, 7 hours 19 minutes earlier.

Area forecast discussion, Jun 13, 12:11 PM MST, 7 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
211 PM CDT FRI JUN 13 2003

A SEVERE WEATHER EVENT IS TAKING SHAPE ACROSS PARTS OF WEST TEXAS
THIS AFTERNOON. 18Z SURFACE ANALYSIS SHOWS A BOUNDARY EXTENDING FROM
THE SOUTHEAST PLAINS OF NEW MEXICO TO THE WESTERN LOW ROLLING
PLAINS. A SHORTWAVE CURRENTLY TRACKING ACROSS NORTHERN
MEXICO/SOUTHERN NEW MEXICO WILL MOVE EAST INTO THE AREA LATE THIS
AFTERNOON AND EVENING. TEMPERATURES ARE WARMING INTO THE 80S WITH
DEWPOINTS IN THE 60S...YIELDING CAPE VALUES ABOVE 4000 J/KG ACROSS
THE PERMIAN BASIN AND LOWER TRANS PECOS REGION. CONVECTION HAS
ALREADY FIRED ALONG THE BOUNDARY FROM JUST EAST OF MIDLAND TO NEAR
COLORADO CITY...AND MORE IS EXPECTED TO DEVELOP THROUGH THE
AFTERNOON AND EVENING. WILL PLACE THE HIGHEST PROBABILITIES FOR RAIN
ACROSS THE NORTHEAST ZONES...TAPERING OFF TO A SLIGHT CHANCE IN THE
TRANS PECOS REGION. AREAS IN THE MOUNTAINS CURRENTLY HAVE DEWPOINTS
IN THE 20S...AND EXPECT GENERALLY DRY WEATHER FROM THE DAVIS AND
GUADALUPE MOUNTAINS AND POINTS WEST TONIGHT.

THE SHORTWAVE TROUGH WILL SLOWLY TRANSLATE TO EAST TEXAS BY SATURDAY
AFTERNOON. THE UPPER FLOW WILL BECOME MORE NORTHWESTERLY ACROSS WEST
TEXAS AND SOUTHEAST NEW MEXICO THROUGH THE WEEKEND. SHORTWAVES
EMBEDDED WITHIN THIS FLOW MAY HELP SPARK SCATTERED THUNDERSTORMS
ACROSS THE REGION SATURDAY AND SATURDAY NIGHT. BOTH THE ETA AND GFS
DEPICT A CONVECTIVE COMPLEX BECOMING ORGANIZED NEAR THE FRONTAL
BOUNDARY SATURDAY NIGHT. FOR NOW WE WILL GO FOR A CHANCE OF
THUNDERSTORMS MAINLY EAST OF THE TRANS PECOS...WITH SLIGHT CHANCES
ELSEWHERE...BUT POPS MAY NEED TO BE BUMPED UP BY LATER SHIFTS.

THE UPPER FLOW WILL TRANSITION TO A MORE NORTHERLY DIRECTION NEXT
WEEK IN BETWEEN THE UPPER RIDGE IN THE WEST AND THE UPPER TROUGH
NEAR THE ARKLATEX REGION. THINK THE BEST CHANCES OF THUNDERSTORMS
MONDAY AND TUESDAY WILL BE OVER THE WESTERN PART OF THE AREA AS
CONVECTION MAY FIRE ALONG THE HIGHER TERRAIN AND PROPOGATE
SOUTH/SOUTHEAST TOWARDS THE SOUTHEAST NEW MEXICO PLAINS AND THE
TRANS PECOS. WEDNESDAY AND THURSDAY ARE A BIT MORE HAZY AS THE GFS
SHOWS THE UPPER RIDGE STRENGHTENING OVER THE FOUR CORNERS AREA WHILE
CUTTING OFF A LOW OVER THE EASTERN PACIFIC. THE EUROPEAN MODEL/S
OPINION IS TO BREAK DOWN THE RIDGE WEDNESDAY AND BRING THE UPPER
TROUGH EAST TOWARDS ARIZONA AND UTAH THURSDAY. WILL GO WITH
PERSISTENCE FOR NOW AND MAINTAIN ISOLATED THUNDERSTORMS IN THE
MOUNTAINS NEAR THE THETA-E RIDGE WEDNESDAY AND THURSDAY...WHILE
KEEPING THE PLAINS DRY.

PRELIMINARY NUMBERS:

MAF 69 90 67 91 / 40 30 40 20
CNM 67 94 65 95 / 10 10 30 20
MRF 59 91 60 89 / 00 10 20 20
FST 70 94 69 94 / 30 20 30 20

.MAF...
TX...NONE.
NM...NONE.

CL
Hazardous weather outlook, Jun 13, 2:00 PM MST, 5 hours 30 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-141000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
400 PM CDT FRI JUN 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS EVENING EAST OF
SEMINOLE TO BIG LAKE LINE. THESE THUNDERSTORMS MAY PRODUCE VERY LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS OVER LEA COUNTY NEW MEXICO...THE WESTERN
PERMIAN BASIN AND LOWER TRANS PECOS REGION. THESE THUNDERSTORMS WILL
BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AFTERNOON AND
EVENING ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO. SOME OF
THESE THUNDERSTORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED SUNDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION OVER THE PERMIAN BASIN AND WESTERN LOW ROLLING
PLAINS IS REQUESTED THIS EVENING.

PLATT

In the hours before

Special weather statement, Jun 13, 3:40 PM MST, 3 hours 50 minutes before
NMZ029-033-034-TXZ045>048-050>053-060>063-067>070-075-082-140400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
540 PM CDT FRI JUN 13 2003

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 1100 PM CDT OR 1000 PM MDT FRIDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN WEST TEXAS...

ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...GAINES...GLASSCOCK...
HOWARD...MARTIN...MIDLAND...MITCHELL...REAGAN...SCURRY...UPTON...WARD
AND WINKLER

IN SOUTHWEST TEXAS...

PECOS AND TERRELL

IN SOUTHEAST NEW MEXICO...

LEA

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF...

ANDREWS...BAKERSFIELD...BIG LAKE...BIG SPRING...COLORADO CITY...
CRANE...DRYDEN...FORT STOCKTON...GAIL...GARDEN CITY...HOBBS...
KERMIT...LAMESA...LOVINGTON...MCCAMEY...MIDLAND...MONAHANS...
ODESSA...RANKIN...SANDERSON...SEMINOLE...SHEFFIELD...SNYDER...STANTON
AND TATUM

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR
GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL
AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.
Local storm report, Jun 13, 4:46 PM MST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
646 PM CDT FRI JUN 13 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    26 ESE (MAF)MIDLAND RGNL  TX   1.75 INCH HAIL
06/13/03   MIDLAND                        REPORTED AT THE
                                          INTERSECTION OF FM 1357
                                          AND FM 1379 BY
                                          COOPERATIVE OBSERVER.

0247 PM    26 ESE (MAF)MIDLAND RGNL  TX   FLOOD
06/13/03   MIDLAND                        3 FEET OF WATER
                                          COVERING THE
                                          INTERSECTION OF FM 1357
                                          AND FM 1379 BY
                                          COOPERATIVE OBSERVER.

0312 PM    MIDKIFF                   TX   .88 INCH HAIL
06/13/03   UPTON                          REPORTED BY COOPERATIVE
                                          OBSERVER.

0315 PM    BIG SPRING                TX   1 INCH HAIL
06/13/03   HOWARD                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0328 PM    BIG SPRING                TX   WIND DAMAGE
06/13/03   HOWARD                         POWER LINES DOWN. ROOF
                                          BLOWN OFF A  METAL
                                          BUILDING.  REPORTED BY
                                          HAM RADIO OPERATOR.

0418 PM    9 NE MIDLAND              TX   1.75 INCH HAIL
06/13/03   MIDLAND                        REPORTED ON CR 1133 BY
                                          EMERGENCY MANAGEMENT.

0425 PM    21 SW GARDEN CITY         TX   FLOOD
06/13/03   GLASSCOCK                      INTERSECTION OF FM 1357
                                          AND CR 160 IMPASSIBLE.
                                          REPORTED BY STORM
                                          SPOTTER.

0425 PM    8 NE LAMESA               TX   .75 INCH HAIL
06/13/03   DAWSON                         REPORTED AT THE
                                          INTERSECTION OF HWY 87
                                          AND FM 2411 BY STORM
                                          SPOTTER.

0429 PM    MIDLAND                   TX   1.75 INCH HAIL
06/13/03   MIDLAND                        REPORTED BY PUBLIC.

0430 PM    MIDLAND                   TX   1 INCH HAIL
06/13/03   MIDLAND                        REPORTED BY TV
                                          METEOROLOGIST.

0431 PM    MIDLAND                   TX   1 INCH HAIL
06/13/03   MIDLAND                        REPORTED AT THE
                                          INTERSECTION OF LOOP
                                          250 AND GARFIELD STREET
                                          BY STORM SPOTTER.

0432 PM    MIDLAND                   TX   .88 INCH HAIL
06/13/03   MIDLAND                        REPORTED AT THE
                                          INTERSECTION OF LOOP
                                          250 AND MIDLAND DRIVE
                                          BY HAM RADIO OPERATOR.

0434 PM    MIDLAND                   TX   1.5 INCH HAIL
06/13/03   MIDLAND                        REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0447 PM    MIDLAND                   TX   1 INCH HAIL
06/13/03   MIDLAND                        REPORTED AT THE
                                          INTERSECTION OF
                                          FAIRGROUNDS ROAD AND
                                          LOOP 250 BY HAM RADIO
                                          OPERATOR.

0451 PM    GREENWOOD                 TX   1 INCH HAIL
06/13/03   MIDLAND                        REPORTED BY HAM RADIO
                                          OPERATOR.

0457 PM    MIDLAND                   TX   1 INCH HAIL
06/13/03   MIDLAND                        REPORTED AT THE
                                          INTERSECTION OF I-20
                                          AND LOOP 250 BY HAM
                                          RADIO OPERATOR.

0500 PM    GREENWOOD                 TX   1 INCH HAIL
06/13/03   MIDLAND                        REPORTED ON CR 1130
                                          SOUTH OF INTERSTATE 20.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

The radar

The Midland/Odessa radar (KMAF), 126 km away, was scanning. The volume nearest the first event began at 02:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lea

When
June 13, 7:30 PM MST
Where
Lea County, Monument
Measured
1.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
32.617, -103.267

Widespread severe thunderstorms across West Texas during the afternoon and early evening of the 13th resulted in an outflow boundary which moved across parts of the southeast New Mexico plains. Linear strong to severe thunderstorms developed along the boundary by mid evening. One of the stronger storms in the line resulted in large hail near Monument.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2003Every state in 2003This day in weather historyWarnings in New Mexico, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362781.